Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 3346 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 

CASE REPORT Table of Contents   
Year : 2014  |  Volume : 25  |  Issue : 5  |  Page : 1068-1071
Subcutis calcinosis caused by injection of calcium-containing heparin in a chronic kidney injury patient


1 Department of Nephrology, La Rabta Hospital, Tunis, Tunisia
2 Department of Anatomo-pathology, La Rabta Hospital, Tunis, Tunisia
3 Laboratory of Renal Pathology, LR001SP, Tunisia

Correspondence Address:
Dr. Lilia Ben Fatma
Nephrology Department, La Rabta Hospital, Jabbari, 1007, Tunis
Tunisia
Login to access the Email id


DOI: 10.4103/1319-2442.139943

PMID: 25193911

Rights and Permissions

Subcutis calcinosis, characterized by abnormal calcium deposits in the skin, is a rare complication of using calcium-containing heparin occurring in patients with advanced renal failure. We report the case of an 83-year-old female, a known case of chronic kidney disease (CKD) for four years with recent worsening of renal failure requiring hospitalization and hemodialysis. She developed subcutis calcinosis following injection of calcium-containing heparin. Biochemical tests showed serum parathormone level at 400 pg/dL, hypercalcemia, elevated calcium-phosphate product and monoclonal gammopathy related to multiple myeloma. She developed firm subcu­taneous nodules in the abdomen and the thighs, the injection sites of Calciparin ® (calcium nadroparin) that was given as a preventive measure against deep vein thrombosis. The diagnosis of subcutis calcinosis was confirmed by the histological examination showing calcium deposit in the dermis and hypodermis. These lesions completely disappeared after discontinuing calcium nadro-parin injections. Subcutis calcinosis caused by injections of calcium-containing heparin is rare, and, to the best our knowledge, not more than 12 cases have been reported in the literature. Pathogenesis is not well established but is attributed to the calcium disorders usually seen in advanced renal failure. Diagnosis is confirmed by histological tests. Outcome is mostly favorable. The main differential diagnosis is calciphylaxis, which has a poor prognosis. Even though rarely reported, we should be aware that CKD patients with elevated calcium-phosphorus product can develop subcutis calcinosis induced by calcium-containing heparin. When it occurs, fortunately and unlike calci-phylaxis, outcome is favorable.


[FULL TEXT] [PDF]*
Print this article  Email this article
    

  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Citation Manager
  Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1667    
    Printed36    
    Emailed0    
    PDF Downloaded294    
    Comments [Add]    

Recommend this journal